|facial fat loss while off meds
May 23, 2002
I have been on a doctor recommended drug holiday for the last year because of elevated lactic acid levels. Prior to stopping meds I was taking D4t, Epivir and Viramune and maintained a non-detectable viral load for about 5 years. Since stopping meds my viral load has stablized at 30,000 and t-cell at 400. My problem is that I have had moderate fat loss especially in my cheeks since stopping my meds. Any ideas as to why this would be happening while I am not taking meds? Can a steroid stop/slow the effects of lipoatrophy. Thank you in advance for any information that you can provide.
Response from Ms. Fields-Gardner
There is much controversey about the role and amount of influence medications or other risk factors have toward losing facial and other subcutaneous fat. And the timing of the effect and link to mitochondrial toxicity and lactic acidosis are somewhere in the mix. Medications are likely to be involved at some level. But there are a host of "host factors" and other risks for lipoatrophy as well.
These other risk factors can include insulin resistance, sex hormone changes (hypogonadism), sustained increases in stress mediators (cytokines and cortisol), growth hormone-related factors, and even "age" changes.
There are many ideas about how to break cycles of change or at least throw a therapy into the mix to slow the process, but the best one or which might work best for an individual is still up in the air. Because sex hormones are likely to play a role, it has been suggested that physiologic replacement may be an important feature of maintaining normal body functions. It is worth checking testosterone levels to see if replacement is something that should be done regardless of the effects on lipoatrophy.
Anecdotal reports have suggested some positive effects. We are waiting for more information on this and combinations of therapies keeping in mind the adage that "the plural of anecdotes is not data."
true muscle loss
fat gain and loss reversible
- Itchy Balls After Touching Penis Sign Of HIV AIDS
- Sore On Penis After Foreplay Worried I Have HIV
- Sore Throat After Sensual Massage Worried I Have HIV
- Swollen Lymph Nodes After Masturbation Worried I Have HIV
- Vaginal Discharge After Licking Anus Worried I Have HIV
- Can You Get Genital Herpes From A Cold Sore?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.